Acute Liver Failure in a 64-Year-Old Man

Gregory Taylor, DO; Adam M. Vieder, DO

Disclosures

March 29, 2019

Various treatment protocols for acetaminophen toxicity are available, depending on the institution and the poison control center. For intravenous treatment (used in pregnant women, altered mental status, acetaminophen-induced liver failure, and intractable vomiting), the current FDA guidelines follow a 21-hour protocol. This protocol consists of an intravenous loading dose of 150 mg/kg bolus over 60 minutes, followed by 50 mg/kg over the next 4 hours, and 100 mg/kg over the remaining 16 hours.[5] The most serious side effect is anaphylaxis; although rare, it can occur during the initial 1-hour bolus infusion. With anaphylactoid reactions (rash, angioedema, bronchospasm, hypotension), which are similar to anaphylaxis but not immunoglobulin E-mediated, NAC is temporarily stopped, treatment of the reaction is initiated, and a subsequent lower infusion rate is later started.[3,5]

For example, for oral administration, the California Poison Control Center uses a 140-mg/kg bolus, with a maintenance dose of 70 mg/kg every 4 hours. Conventional protocol uses 17 doses of oral NAC over a period of 72 hours; however, clinical research has shown success with shorter protocols. As such, the California Poison Control Center uses treatment every 4 hours for 20 hours, totaling five doses. Similarly, the institution in this case uses six doses.[5] If, at the conclusion of the treatment regimen, liver enzyme levels are still elevated or significant acetaminophen levels are still detected, treatment is continued until the toxicity is resolved. Oral NAC treatment smells like rotten eggs and can result in vomiting. The rare anaphylactoid reaction seen with intravenous NAC is not present with oral NAC, and both formulations are equally efficacious.

The King's College Criteria for acetaminophen toxicity are used to identify patients who should be emergently transferred for potential liver transplant. Criteria include arterial pH < 7.3, international normalized ratio > 6.5, creatinine level > 3.4 mg/dL, and presence of grade III or IV hepatic encephalopathy.[1] Patients who meet these criteria have a mortality of nearly 90%.[1] This score has excellent specificity; however, it has been criticized for its oversensitivity. A second scoring system that has proven superior is the Sequential Organ Failure Assessment, which takes into consideration PaO2 level, FiO2 level, platelet level, Glasgow Coma Score, bilirubin level, mean arterial pressure, and creatinine level.[1] Acetaminophen toxicity is also amenable to extracorporeal treatments; however, owing to the efficacy of NAC, they are reserved for rare situations.[6]

Overall, recognizing acetaminophen overdose is critical because it can result in significant morbidity and mortality.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....